Question: The last 2 months right after my sister's monthly period--she has had a spell with her sugar being low. Should she lower her dose of insulin the last day of her period or could this be something else?
Thank you for your question. Women who have type 1 diabetes may experience hormonal changes during menstruation that can effect blood sugar levels. Your sister should therefore closely monitor her blood sugars and adjust her insulin injections (or pump use) during the time of menses every month.
A few days before a monthly period begins, estrogen and progesterone levels change. At that time, your sister might notice that her insulin needs might increase due to an increase in insulin resistance. As a result, her blood sugar levels might rise. After the period begins, the hormone levels decrease. Therefore, insulin requirements might need to be adjusted. If she doesn't adjust her insulin, she might experience wide fluctuations in blood sugar levels.
Your sister should carefully monitor her blood sugar levels before and during her menstrual cycles. I suggest she discuss this issue with her endocrinologist and OBGYN. Additionally, she should discuss the issue with a Certified Diabetes Educator, who can also help adjust her diet and exercise patterns and therefore improve her overall diabetes control. Please keep in touch and let us know how your sister is doing!